Kansas, 2012

Hail and Damaging Wind in Kansas, April 13, 2012

April 13, 2012 · NWS ICT · 10 events in 6 counties and zones

A storm system affected the south central and southeast sections of the state. These storms primarily produced low end severe and sub-severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A storm system affected the south central and southeast sections of the state. These storms primarily produced low end severe and sub-severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 2:27 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 13, 2:27 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012

.DISCUSSION...

TONIGHT:
INTIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH
AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING
CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL
RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT
SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING
CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER
AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA
OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST
CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE
WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE
STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT
AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY
LIMITED.  WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST.

SAT-SAT NIGHT:
ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE
AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST
DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK
TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER
GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS
CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS
SOUTH CENTRAL KS AROUND 0000 UTC.

SUN:
FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF
SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND
CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS
VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY.

MON-FRI:
NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER
TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES
ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING
FRONT. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS
THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS.

THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS
AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT
MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON.

EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS
EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE
OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS
WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT
KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP
LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO
THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO
VFR OUT DURING THE MORNING/LATE MORNING.

IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A
STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG
SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE
DAY SATURDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  76  55  71 /  40  30  70  20
HUTCHINSON      61  76  52  70 /  20  30  50  10
NEWTON          61  74  55  70 /  30  30  70  30
ELDORADO        61  75  57  71 /  40  30  70  40
WINFIELD-KWLD   63  78  57  72 /  50  30  70  40
RUSSELL         57  78  49  67 /  20  20  30  20
GREAT BEND      58  78  48  68 /  20  20  30  20
SALINA          59  78  54  71 /  20  30  50  20
MCPHERSON       59  76  53  70 /  20  30  50  10
COFFEYVILLE     64  78  64  74 /  60  30  60  60
CHANUTE         63  76  62  73 /  60  30  60  60
IOLA            63  75  62  72 /  60  30  50  60
PARSONS-KPPF    64  77  62  73 /  60  30  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 13, 4:47 AM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT FRI APR 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 AM CDT FRI APR 13 2012

...AN OUTBREAK OF TORNADOES IS LIKELY SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND
TONIGHT. THIS ACTIVITY IS EXPECTED TO BE LOCATED ACROSS SOUTHERN
KANSAS ALONG THE KANSAS OKLAHOMA BORDER FROM WINFIELD TO
INDEPENDENCE...MOVING GENERALLY EAST NORTHEAST. THE STRONGEST
STORMS MAY BE SEVERE...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES APPEARS LIKELY
ACROSS THE AREA FOR SATURDAY EVENING AND SATURDAY NIGHT.
CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF
STRONG TORNADOES. SOME OF THE TORNADOES COULD BE LONG LIVED
WITH A GOOD CHANCE THAT THEY WILL OCCUR AFTER SUNSET SATURDAY
EVENING...WHEN THEY WILL BE DIFFICULT TO SEE. THERE IS ALSO A GOOD
CHANCE THAT THE SUPERCELL THUNDERSTORMS WILL PRODUCE BASEBALL SIZE
HAIL AND DAMAGING WINDS TO 60 MPH. THE HIGHEST THREAT FOR STRONG
TORNADOES EXISTS ALONG A LINE FROM SALINA...TO NEWTON...TO
WICHITA...TO WELLINGTON.

A FEW STRONG TO SEVERE THUNDERSTORMS COULD LINGER SUNDAY OVER
SOUTHEAST KANSAS. THE MAIN THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THIS
EVENING. SPOTTERS WILL ALSO BE NEEDED FOR SATURDAY EVENING AND
SATURDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Apr 13, 2:15 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI APR 13 2012

KSZ093-132100-
COWLEY-
315 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3719 9711 3748 9679 3748 9653 3716 9653
      3701 9689
TIME...MOT...LOC 2015Z 229DEG 27KT 3720 9687

JAKUB
Special weather statement, Apr 13, 2:27 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012

KSZ092-132100-
SUMNER-
327 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BRAMAN...OR 19 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3702 9747 3732 9715 3701 9716 3699 9729
      3699 9745
TIME...MOT...LOC 2027Z 226DEG 24KT 3702 9732

JAKUB

The radar

The Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
April 13, 2:43 PM CST to 2:44 PM CST
Where
Cowley County, 1.79 mi WSW of Dexter
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -96.750

This report was relayed from KSOK radio.

Hail, Sumner

When
April 13, 2:51 PM CST to 2:52 PM CST
Where
Sumner County, 7.32 mi SSW of Geuda Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -97.220

Hail, Woodson

When
April 13, 4:11 PM CST to 4:12 PM CST
Where
Woodson County, 4.09 mi SSE of Yates Center
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -95.690

Hail, Labette

When
April 13, 4:30 PM CST to 4:31 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.170, -95.110

Hail, Montgomery

When
April 13, 5:15 PM CST to 5:16 PM CST
Where
Montgomery County, 2.35 mi SSW of Indepdence Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -95.800

Hail, Labette

When
April 13, 5:50 PM CST to 5:51 PM CST
Where
Labette County, 1.3 mi ENE of Mound Vly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.210, -95.400

Hail, Montgomery

When
April 13, 5:50 PM CST to 5:51 PM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Hail, Sumner

When
April 13, 6:30 PM CST to 6:31 PM CST
Where
Sumner County, 0.69 mi S of Mayfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.260, -97.550

Hail, Sedgwick

When
April 13, 7:02 PM CST to 7:03 PM CST
Where
Sedgwick County, 2.83 mi ENE of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.450

Thunderstorm Wind, Cowley

When
April 13, 9:42 PM CST to 9:43 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -96.770

Trained spotters reported the estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374636, 374637, 374638, 374639, 374641, 374642, 374643, 374644, 374645, 374647.